top of page

Growth & Puberty

How steroids can change your appearance

Learn how steroids used to treat IBD can affect your face, weight and skin, why these changes happen, and how to cope with side effects and body image worries.

If you have Crohn’s disease or ulcerative colitis (IBD), you might take steroid medicines such as prednisolone to help calm inflammation during a flare.


Steroids can be really helpful when your IBD symptoms are making you feel unwell. But they can also cause changes to your appearance, especially if you take them at higher doses or for several weeks or longer.


You might notice your face looks rounder, your skin changes or your weight goes up. These changes can feel strange or upsetting, especially if you weren't expecting them.


Remember, these changes aren't your fault, and they don't change who you are. Let's look at why they happen and what you can do if they bother you.


💊 What are steroids?

Steroids are medicines that reduce inflammation in your body. Doctors sometimes prescribe them to help control Crohn’s disease or ulcerative colitis when symptoms get worse.


One steroid used for IBD is called prednisolone. It can help reduce symptoms such as diarrhoea and stomach pain while your treatment plan gets your inflammation under control.


Steroids are usually used for a limited time because taking them for longer periods can cause side effects. Your doctor will explain how to take them and how to reduce the dose safely.


Never stop taking steroids suddenly or change your dose without medical advice.


😊 Why can steroids make my face look different?

One change some people notice is that their face becomes rounder or puffier.


Steroids can change how your body stores fat and how much fluid it holds. This can make your cheeks look fuller and your face appear rounder than usual.


You might notice the change when you look in the mirror or see photographs of yourself. Other people might notice it too, which can feel uncomfortable.


It's important to know that this is a recognised side effect of steroids. It doesn't mean you've done anything wrong, and it isn't necessarily a sign that your IBD is getting worse.


⚖️ Can steroids make me gain weight?

Yes, steroids can sometimes cause weight gain.


They can make you feel hungrier than usual, so you might want to eat more often. They can also cause your body to hold on to extra fluid and change where fat is stored.


You might notice:

  • Your face looks fuller.

  • Your tummy or waist looks different.

  • Your clothes fit differently.

  • Your weight increases more quickly than you expected.


These changes can be frustrating, particularly if your weight was already changing because of IBD.


Try not to blame yourself or feel that you need to change your eating to make the weight go away. Your body needs enough food and energy to grow, recover and stay healthy.


If you're worried about your weight, your doctor or dietitian can help you understand what's happening and support you through treatment.


🧴 Can steroids affect my skin?

Steroids can sometimes cause changes to your skin, particularly when you take them for several weeks or longer.


You might notice:

  • Spots or acne: Your skin may become more spotty than usual.

  • Easier bruising: You might bruise more easily, even after a small bump.

  • Stretch marks: You may develop lines on your skin, especially if your body changes size quickly.

  • Thinner skin: Your skin may become more delicate with longer-term steroid use.


These changes don't happen to everyone. If you notice a skin change that worries you, let your healthcare team know.


Try not to pick at spots or use strong skin treatments without checking that they're suitable for you.


💙 What if I feel embarrassed about how I look?

It can be hard when your appearance changes because of medication, especially if you feel like your body no longer looks the way it did before.


You might worry about what your friends think, feel uncomfortable in photographs or wish the changes would disappear.


All these feelings are understandable. You can be grateful that a medicine is helping your IBD and still feel upset about its side effects.


Here are some things that might help:

  • Talk about how you feel. A parent, carer, friend, school counsellor or IBD nurse can listen and help you work through your worries.

  • Give yourself time. Your appearance may change as your treatment progresses, and some side effects can improve after steroids are reduced or stopped.

  • Wear clothes that feel comfortable. You don't need to hide your body or fit into your old clothes.

  • Take a break from comparisons. Your body is dealing with a health condition, and comparing yourself with other people may make you feel worse.

  • Remember what your body is doing for you. It is working hard to recover, even when the changes are difficult to accept.


You don't have to pretend you're happy about every side effect. It's okay to ask for help if the changes are affecting your confidence.


⏳ Will my appearance go back to normal?

For many people, some appearance-related side effects improve after their steroid dose is reduced or treatment ends.


For example, facial puffiness and fluid retention may gradually settle, while appetite and weight may change over time. Skin changes can take longer to improve, and some stretch marks may not disappear completely.


Everyone is different, so it's difficult to predict exactly how quickly your body will change.


Your doctor will work with you to manage your IBD and reduce steroid treatment safely when appropriate. They may also discuss other treatments to help keep your IBD under control and reduce the need for repeated steroid courses.


Never stop steroids suddenly just because you don't like the changes to your appearance. Your doctor can help you find the safest way forward.


🩺 When should I talk to my IBD team?

Tell your IBD team if changes to your appearance are worrying you or affecting how you feel about yourself.


You should also let them know if you experience side effects that are difficult to manage, such as significant weight changes, troublesome acne or unusual bruising.


Your team can explain which changes may be related to steroids, check for other possible causes and discuss ways to help.


If you're struggling with how you look, you can ask for emotional support too. Looking after your confidence is an important part of looking after your health.


💬 What if people ask why I look different?

Sometimes, people ask questions because they're curious. Other times, their comments can feel hurtful, even if they don't mean to upset you.


You don't have to explain your medication or share personal health information if you don't want to.


You could say:

  • "It's a side effect of some medicine I'm taking."

  • "My body has changed a bit because of my treatment."

  • "I'd rather not talk about how I look."


You can keep your answer short, change the subject or talk to a trusted adult if someone's comments are upsetting you.


⭐ Remember

Steroids can change your face, weight and skin, but these changes don't define you. The medicine is being used to help manage your IBD, and your healthcare team can support you with side effects along the way.


It's okay to have days when you feel frustrated or don't recognise yourself in the mirror. You deserve kindness and support while your body goes through these changes.


You are still you, no matter what your medication does to your appearance.



This article is for general information only and is not a substitute for medical advice. Steroid side effects can vary from person to person. Always speak to your IBD team about concerns or changes to your medication. Never stop taking steroids or change your dose without medical guidance.

Found this helpful?
Share it with a friend, parent, teacher, or someone who might need it.

You might also like

ChatGPT Image Sep 19, 2026, 07_47_55 AM.png

Helping kids and families feel informed, supported, and confident living with IBD.

ChatGPT Image Sep 1, 2026, 08_25_51 AM.png

kids & teens

Questions kids ask

Living with IBD

School

Sports & activities

Friends & relationships

Hospital & appointments

ChatGPT Image Sep 1, 2026, 08_28_37 AM.png

parents

New diagnosis

Flares

Medication

Food & Nutrition

School

Growth & puberty

Mental wellbeing

ChatGPT Image Sep 1, 2026, 08_46_37 AM.png

school

Teacher resources

School guides

Supporting a student

with IBD

The things schools need to understand

ChatGPT Image Sep 1, 2026, 08_43_30 AM.png

about

About IBD Kids

FAQ

Support our work

ChatGPT Image Sep 1, 2026, 08_01_16 AM.png

Important Information
IBD Kids provides general health information and resources for education and support.  Our content does not replace advise from your child's doctor or healthcare team. Always seek professional medical advice for individual concerns.

ChatGPT Image Sep 1, 2026, 07_59_05 AM.png

In an emergency
If your child is seriously unwell or you think they need urgent medical attention, seek medical care immediately.

© 2026 IBD Kids

bottom of page